Heavy Rain, Boone
- When
- June 29, 1:00 PM CST to 4:00 PM CST
- Where
- Boone County, 2.85 mi ENE of Blaine
- Reported by
- Mesonet
- Coordinates
- 42.459, -88.745
Rainfall of 3.98 inches was reported in about 3 hours.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of June 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of June 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 29, 12:47 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 147 PM CDT Mon Jun 29 2020 .UPDATE... 1156 AM CDT Keeping an eye on convective trends for this afternoon with no significant changes from earlier thinking. Aside from the scattered activity across WI and a lone cell near Rantoul the scope has been clear so far today as of late morning. In their 1630Z Day One outlook, SPC trimmed the Marginal Risk north out of the area but mainly due to coverage questions rather than the expected intensity of storms that do manage to develop. Mesoanalysis shows a robust 5000-5500 J/kg of SBCAPE across much of the area which makes sense given midlevel lapse rates exceeding 7 C/km and surface dewpoints in the mid to upper 70s. The limiting factor would continue to be the mid-upper level ridge across the area and lack so far of sufficient low level forcing mechanisms. However, as the ridge continues to drift east through the afternoon and isolated cells manage to trigger development of new cells, we are still expecting an uptick in convective coverage. AMDAR soundings suggest a weak cap is starting to erode, and the latest GOES imagery shows an increasingly agitated CU field extending north from the Rantoul cell into SW WI, and another along the lake. Both areas would be favored for initial development, with activity then spreading somewhat chaotically into other sectors given the lack of strong steering winds or deep layer shear. An additional concern is heat indices approaching 100 degrees in the very warm and moist airmass. No plans to issue any heat headlines at this late stage for a fairly short lived and not widespread event, and one that is only marginally warmer than the recent string of warm and humid days. Lenning && .SHORT TERM... 328 AM CDT Through Tuesday... The warm and humid summertime airmass across the region will again foster an environment for periods of thunderstorms through Tuesday. Low-level isentropic ascent evident on the 305K theta surface over southeast Iowa and west-central Illinois will pivot eastward across the CWA this morning while weakening in intensity. LPL heights early this morning reside within a rather dry low/mid-level layer, so little more than some scattered 5-6 kft clouds have been observed across southeast Iowa so far. With the environment gradually become more unfavorable with eastward extent, much of the area should remain dry through late morning. No less than five features will be in play as forcing mechanisms for scattered thunderstorms across much of the CWA this afternoon: 1) A residual surface boundary from Sunday currently loosely defined per surface winds, dew points, and model surface theta-e fields along an arcing line from McHenry County through eastern Kendall County into the Kankakee River Valley in northwest Indiana. 2) Early afternoon lake breeze developing along Lake Michigan 3) A mid-level deformation axis extending northwest from eastern Tennessee into eastern Illinois, with convection ongoing as close as southern Indiana. 4) A convectively-enhanced wave tracking northeast into central Missouri. 5) Southeastward-moving outflow from convection across southern Minnesota. The environment will quickly become unstable with convective temps reached by noon as temps rise into the mid to upper 80s and dew points settle in the low to mid 70s. These conditions combined with steep mid-level lapse rates around 8C/km will produce afternoon MLCAPE values surpassing 2500 J/kg. Meanwhile, winds below 400 hPa will generally be less than 10 knots. This sets the stage for explosive thunderstorm development potential with any or all of the features mentioned above. Overall anticipated evolution is for isolated development to start as early as noon on either the lake breeze or residual surface boundary. Over the course of the afternoon, the other three feature will also play a role to some extent. With the weak flow through much of the column, outflow boundaries and their subsequent collisions will make for a chaotic radar presentation. While overall coverage should be scattered, many locations will likely see impacts from at least one storm during the afternoon and early evening. Given the rapid growth, tall storms (up to 50 kft), and residual dry mid-levels, isolated severe storms are possible even in the absence of shear. Collapsing cores will be capable of damaging winds and possibly large hail. Additionally, pwats of 2"+ combined with slow storm motion (and potential stationary and longer-lived activity in areas with boundary interactions), very heavy rainfall rates of 2"+ per hour are expected. Localized flash flooding, especially for areas that have recently received heavy rain, is possible. Activity should diminish either with the loss of daytime heating, or, if coverage is high enough earlier in the afternoon, an exhaustion of available environmental energy by early evening. Much, if not all, of the remainder of tonight should be dry, though a few showers and storms may linger across the far southeast CWA into the early overnight. Focus then turns to a compact mid-level wave/MCV tracking north into west-central Illinois. With warm core features within a high pwat environment, very high rainfall rates will be possible within the core of this wave as well as any arcing convergent axes spiraling into the region. While the center of this system is currently progged to remain just southwest/west of the CWA on Tuesday, close monitoring will be needed as a slight eastward shift could bring a pocket of significant rainfall rates into the southwest CWA Tuesday morning. In either set-up, a band or two of arcing convection with heavy rain lifting northeast through the CWA is possible throughout the day. Kluber && .LONG TERM... 147 PM CDT Wednesday through Monday... With continued ridging overhead but convective MCVs in the neighborhood, low chances for showers/T'storms will extend Wednesday and potentially into Thursday with continued chances for heavy downpours and lightning. By the end of the week, the overhead ridge will begin to more noticeably break down. While we still yet may be dealing with lingering effects from the remnant disturbance somewhere nearby, global guidance (aside from the GFS) drive a considerably drier mid-level airmass into the region allowing daytime mixing to drop dewpoints into the lower 60s. Some of the more aggressive mixers even show mid and upper 50s dewpoints materializing by Thursday and Friday which would certainly put a lid on any convective chances. Temperatures will remain seasonably warm, but with the potential injection of drier air, heat indices may only top out in the lower 90s away from the lake. Little change to the sensible weather is expected into the upcoming weekend. Carlaw/Borchardt && .AVIATION... For the 18Z TAFs... Widely scattered thunderstorms are beginning to develop this afternoon in two general areas: in southern Wisconsin associated with a southward moving outflow boundary, and across central Illinois within a deck of growing cumulus clouds. Tracking each feature would place the highest coverage of activity near the terminals in the 20-24Z range, which lines up great with the inherited TEMPO groups. With a strongly buoyant but relatively unsheared airmass in place, thunderstorms that develop will be "pulsey" in character with an associated threat of wet microbursts. Additionally, winds will become increasingly chaotic in and around thunderstorms. Thunderstorms should wane after sunset at the loss of diurnal heating giving way to variable winds overnight. With such a moist airmass in place, haze or even pockets of shallow fog are possible but will forgo mention given expected isolated coverage. Winds should become more southeasterly after daybreak tomorrow as a compact low pressure system approaches from the southwest. Renewed convective development is possible toward the end of the TAF period, perhaps along a lake breeze expected to reach ORD/MDW in the 18-22Z time frame. After collaboration with CWSU ZAU, have added a PROB30 group for -TSRA along the lake breeze as well as an easterly wind shift with the actual boundary with the expectation that further refinements will be made in later TAF packages. Borchardt && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1207 PM CDT Mon Jun 29 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-301715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1207 PM CDT Mon Jun 29 2020 /107 PM EDT Mon Jun 29 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 65 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Showers and thunderstorms are expected to develop through the
afternoon hours. The strongest storms today will be capable of
producing isolated strong to severe downburst wind gusts and small
hail. In addition, storms will move at less than 5 to 10 mph, and
this could lead to localized instances of flash flooding.
Outside of thunderstorms and away from the lake, heat indices in
the mid and upper 90s are expected. Some locations may exceed a
heat index of 100 for a short period.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Wednesday through Friday...
Limited Thunderstorm Risk.
DISCUSSION:
Additional scattered thunderstorms are possible on Tuesday and
Wednesday. A threat for localized flooding could develop across
parts of the region on Tuesday afternoon and overnight, but
confidence remains low at this time.
.SPOTTER INFORMATION STATEMENT...
Due to the expected localized nature of any severe threat,
spotter activation is not expected today, but timely reports of
any flooding or severe weather is appreciated.
GENERAL STORM MOTION OF THE DAY:
Variable at less than 10 mph.
LMZ740>745-301715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1207 PM CDT Mon Jun 29 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Thursday...
Limited Thunderstorm Risk.
Lenning
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 120 PM CDT Mon Jun 29 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-300000- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 120 PM CDT Mon Jun 29 2020 /220 PM EDT Mon Jun 29 2020/ ...SCATTERED THUNDERSTORMS TO CONTINUE THIS AFTERNOON... Scattered thunderstorms will continue developing this afternoon across northern Illinois. The thunderstorms will be capable of producing frequent cloud to ground lightning, winds strong enough to down small tree branches, small hail, and torrential downpours. Move indoors until 30 minutes after the last rumble of thunder. Isolated severe thunderstorms are possible, with winds strong enough to bring down large tree branches, hail large enough to dent cars, and rain rates heavy enough to cause flash flooding. If such a storm is identified, a severe thunderstorm or flash flood warning will be issued. Make sure to have multiple ways to receive warnings. Borchardt
The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
3 hail, 3 flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Rainfall of 3.98 inches was reported in about 3 hours.
Large tree limbs were blown down blocking Hammond Avenue.
Multiple reports of nickel to quarter size hail were received from Sleepy Hollow.
Large tree limbs were blown down onto a car.
Street flooding was reported on the east side of Rockford.
Street flooding was reported at the intersection of Meyer Street and Jane Drive.
Widespread field and yard flooding with some road flooding was reported around Marengo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903566, 903561, 903333, 903334, 903335, 903558, 903567, 903564, 903565.